Heart Disease Expert Forum
CHF
About This Forum:

This forum is for questions and support regarding heart issues such as: Angina, Angioplasty, Arrhythmia, Bypass Surgery, Cardiomyopathy, Coronary Artery Disease, Defibrillator, Heart Attack, Heart Disease, High Blood Pressure, Mitral Valve Prolapse, Pacemaker, PAD, Stenosis, Stress Tests.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

CHF

My mother is 86 and has chf. Her legs and feet swell during the day and go down some at night. She has been in the hospital twice in the last year for fluid buildup. Right she is on 80mg of lasix twice a day. She still has some fluid buildup. My question is how much lasix can be taken and as you increase the lasix how much fluid do you need to intake to keep from dehydrating? How do you balance it? Thanks, James
Related Discussions
74076_tn?1189759432
Hi James,

Good questions.

Titrating the dose of lasix is difficult, especially in advanced heart failure.  Several factors are used:
1. symptoms.  people usually have a dramitic symptomatic improvement to lasix (furosemide).  first time users have a more profound response.  One clue to taking off too much water is light headedness with standing or increased heart rate with standing, although there are clear exceptions.
2. physical exam provide important clues -- decreased breath sounds at the long bases often is from increased fluid around the lungs from heart failure.  The heart often has a third and fourth heart sound (in addition to the lub (s1) and dub (s2).
3. Labs -- watching the kidney function.  If the kidney function decreases, this often signifies the safe point of dehydration with lasix.  Decreased function is determined by an increase in creatinine.

The truth in early heart failure it is pretty easy to balance.  People feel better with less fluid and their bodies compensate appropriately.  In advanced heart failure it is more difficult often balancing problems with kidney function versus heart failure symptoms.

I hope this helps and thanks for posting.
8 Comments
Blank
Avatar_n_tn
A potassium supplement should be taken as well.

My mother takes 160mg of Lasix a day, and the one thing her doctor stresses is make sure to take her potassium supplement.
Blank
Avatar_n_tn
she is on coreg, warfin, synthoriod and vitamins
Blank
Avatar_n_tn
and potassium
Blank
Avatar_n_tn
Hi James,  I'm sorry to hear about your mom..  :-(  

I'm not a doctor but at age 50 with CHF myself - I know how awful this disease is.  I'm on most of the drugs your mother is and then others everyday myself.  I have terrible arrhythmia problems.  

As far as dehydration goes - I was concerned myself about how fluid I should drink per day.  For me - I found that I don't need to drink that many liquids - its amazing how much fluids are in our everyday foods.  I also found that 'sodium' is in just about all our everyday foods so to much sodium and to many liquids could be causing her retain fluids.  Bread, milk and almost all foods have sodium..  I pretty much make all my meals from scratch - no processed foods - as they have lots of sodium.  So I can drink more liquids and I don't seem to retain the fluid.  CHF is very hard to keep regulated and my meds can vary.  They told me even if I eat everything without sodium - I could still retain fluid and to take alittle more of my diuretic that day - but if I find myself increasing my diruetic everyday than they need to know.  Most CHF depts have nurses to call and check on patients once a month or more.  

CHF I think is the number one cause of why so many people are admitted into the hospital.  It takes alot of trial and error for eating and drinking everyday.

I'm sure the CCF docs here can give you some idea about fluid intake.  I also exercise - so I would be different than your Mom - depending on how much I exercise..  Its all very complicated..   I find myself thirsty alot.  But having learned from the past I found the more water I drank the thirstier I got and the more fluid I retained.  I felt it effected my breathing also and that was hard for me.  If I eat anything with salt - I feel bloaty in a matter of hours..  I can't breath well either.  So I take a pinch more of my diuretic in order to keep myself from bloating..  Everybody needs some sodium - but my doc said to keep it under 2,000 mg a day.  Which I have no problem as long as I don't eat any processed foods.  :-)

I hope I've shed alittle more info..  But please remember I'm not a doctor.  

Best Wishes to you and your Mom
Konopka1955
Blank
74076_tn?1189759432
James,

There are other medications that may help your mother.

ACEI (ace inhibitor like lisinopril) -- improves symptoms and survival
aldoctone (aldactane)-- in advanced heart failure improves symptoms and survival
digoxin may also help with symptoms and decrease hospitalizations

good luck.
Blank
Avatar_n_tn
Thanks for the comments. I know a healthy person should drink 8 8oz glasses of water a day. I'm tryin figure how much mon needs?
Blank
Avatar_n_tn
Hi:  After reading some posts I feel rather silly posting, but, I have been diagnosed with CHF after a very bad session at the emergency, I am 58, female, I quit smoking 9 months ago with no problems.  I do not drink alcohol or take drugs, but I love food!  Salty, butter, bad-for-me food!  I have been without shaker or added salt for 9 days and I am miserable without it.  I cannot seem to find anything to make my food taste better.  I am perfectly willing to give up the basic bad food, but giving up the butter and salt is very hard (although I am doing it).   Any ideas?
Blank
Continue discussion Blank
Blank
Request an Appointment
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank